Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 140, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2003, 8:32 PM CDT for Audrain County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 8:32 PM CDT (01:32 UTC)
- Expired
- May 10, 2003, 9:15 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Audrain County, MO
The radar
The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 5:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 12.7
The text
As transmitted, in the capitals the NWS used until 2016.
421
WUUS53 KLSX 110132
SVRLSX
MOC007-110215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
832 PM CDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUDRAIN COUNTY IN CENTRAL MISSOURI
* UNTIL 915 PM CDT
* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MEXICO...MOVING NORTHEAST
AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
LADDONIA
FARBER
VANDALIA
MEXICO
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3924 9213 3908 9201 3908 9167 3917 9144
3933 9145 3934 9208
$$
RP/MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:00 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 10, 5:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT SAT MAY 10 2003
DLYD DISC DUE TO WX. LAST HURRAH FOR SVR WX FOR A FEW DAYS WL BE
THIS EVNG AS STG S/W ALFT AND ITS ASSOC SPEED MAX AND A DRYLN AT THE
SFC INTERACTS WITH MOIST UNSTABLE AMS ACRS MO AND IL.
DRYLN AND CDFNT...WHICH IS TRAILING JUST BHND IT...WL MERGE ERL THIS
EVNG OVR WRN MO AND THEN THIS FEATURE WL TRACK RPDLY EWD THRU
FA...CLRG STL AREA BFR 06Z AND CLEARING RMNDR OF FA IN IL SHORTLY
AFT 06Z.
COOLER AND DRIER AIR WL THEN PUSH IN BHND WOUND-UP SFC LO TRACKING
TO THE N. LEANED TWDS WRMR FWC TEMPS...ESP NRN HALF...DUE TO CLDNSS
BLDG IN AND WELL MIXED LWR AMS.
MUCH COOLER TEMPS WL THEN PREVAIL FOR NXT COUPLE DAYS. SC CLD
SHIELD WL DOMINATE NRN HALF OF FA ON SUN. SFC WNDS WL BE RATHER STG
AND MENTIONED HIR GUSTS PSBL. WELL MECH MIXED LWR AMS WL PROVIDE DP
MIXING LYR DESPITE NWLY SFC WNDS/ASSOC CAA/CLDNSS...AND GUIDANCE
TEMPS LOOKED OK.
WNDS WL GRAD SUBSIDE OVR NXT 24HRS HDG INTO SUN NGT/MON...WITH RDG
FINALY BLDG IN ON MON NGT. NO PROBLEM WITH GUIDANCE MINS.
HOWEVER...WENT WITH MAV/MET BLEND ON MON MAX TEMPS AS FWC LOOKED TO
WRM.
ON EXTDD PD...KEPT PCPN CHCS THE SAME...AS FULLY AGREED WITH NCEP
THINKING THAT 00Z GFS/MRF WAS TOO STG AND AGGRESSIVE IN BRINGING IN
CLOSED UPR LO INTO MID MS VLY ON WED. INSTEAD FLWD MORE PROGRESSIVE
ECMWF AND THE TRENDING MORE PROGRESSIVE 12Z GFS/MRF...WHICH HAS PCPN
CHCS ON WED/THU. ANOTR SRN STRM S/W MAY IMPACT FA ON SAT...BUT HAVE
PLENTY OF TIME TO WATCH THIS...AND FOR NOW LOOKS TO PASS MOSTLY TO
OUR S. HAVE LEFT SAT FCST DRY ATTM.
.STL...FLOOD WATCH ENTIRE CWA TNGT.
TORNADO WATCH #338 TIL 00Z NE AND CNTRL MO
TORNADO WATCH #342 TIL 02Z SE MO AND FAR SRN IL
TESHazardous weather outlook, May 10, 12:30 PM CDT, 8 hours 2 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1230 PM CDT SAT MAY 10 2003 ...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE ENTIRE REGION INCLUDING QUINCY...HANNIBAL...JEFFERSON CITY... COLUMBIA...THE ST LOUIS METRO AREA...CARLINVILLE...CENTRALIA... SALEM...CHESTER AND FARMINGTON. THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH THIS AFTERNOON...WITH THE CONTINUED POTENTIAL THAT THESE STORMS COULD BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR AS A COLD FRONT MOVES THROUGH CENTRAL MISSOURI THIS AFTERNOON AS WELL AS EASTERN MISSOURI AND ADJACENT PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS THIS EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL THAT A FEW OF THESE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE AND DAMAGING TORNADOES...HAIL LARGER THAN BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 70 MPH. IN ADDITION...THE ENTIRE AREA REMAINS UNDER A FLOOD WATCH THROUGH TONIGHT. REMAIN ALERT AND STAY TUNED TO NOAA WEATHER RADIO AS WELL AS COMMERCIAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST WEEK. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) BRITT
In the hours before
Local storm report, May 10, 7:20 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 5E LAKENAN MO WIND DAMAGE
05/10/03 SHELBY TREES ONE FOOT ACROSS
SNAPPED...POWERLINE POLES
SNAPPED...WOOD STRUCTURE
WITH METAL SIDING TOTALLY
DESTROYED. REPORTED BY
AMATEUR RADIO OPERATOR.Local storm report, May 10, 7:38 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 3N LIBERTY IL TORNADO
05/10/03 ADAMS DEBRIS REPORTED. REPORTED
BY SEVERE WEATHER
SPOTTERS.Local storm report, May 10, 7:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 3NW KELLERVILLE IL TORNADO
05/10/03 ADAMS REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, May 10, 7:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
752 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM CANTON MO WIND DAMAGE
05/10/03 LEWIS COUNTY MARKET GROCERY
STORE COMPLETELY
DESTROYED AND CULVER
STOCKTON COLLEGE
SUSTAINED DAMAGE TO
BUILDINGS. PUBLIC REPORT.
0740 PM 2S CLAYTON IL TORNADO
05/10/03 ADAMS REPORTED BY ADAMS COUNTY
EMERGENCY MANAGEMENT
AGENCY.
0745 PM 1SW MOUND STATION IL TORNADO
05/10/03 BROWN REPORTED BY BROWN COUNTY
SHERIFFS DEPARTMENT.Local storm report, May 10, 7:53 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 4W MT STERLING IL TORNADO
05/10/03 BROWN REPORTED BY ILLINOIS
STATE POLICE.Local storm report, May 10, 8:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 5W ST. ROSE IL WIND DAMAGE
05/10/03 CLINTON TWO 6 INCH LIMBS DOWNED
FROM TREE. REPORTED BY
SEVERE WEATHER SPOTTERS.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:22 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 38 min |
| May 10, 7:23 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 52 min |
| May 10, 7:29 PM CDT | Tornado Warning | LSX | Knox | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.